Lightning, Green
- When
- May 20, 5:30 PM CST
- Where
- Green County, Brodhead
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Severe weather round #2 on May 20th featured damaging straight-line winds, large hail (up to golfball size), and flash flooding as several short lines or clusters of thunderstorms moved across south-central and southeast Wisconsin. ), the powerful wind gust to 56 kts (65 mph) toppled large trees, with one falling onto a home.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Severe weather round #2 on May 20th featured damaging straight-line winds, large hail (up to golfball size), and flash flooding as several short lines or clusters of thunderstorms moved across south-central and southeast Wisconsin. In the Paddock Lake area (Kenosha Co.), the powerful wind gust to 56 kts (65 mph) toppled large trees, with one falling onto a home. Flash flooding over Kenosha County was the result of slow-moving, training thunderstorms that dumped 2.54 inches of rain in Paddock Lake within 45 minutes. Water levels in this city quickly rose to 1 to 3 feet, resulting in floating or stalled cars, damage to basements, and gravel washouts. In addition, mudslides and severe crop erosion occurred in the surrounding countryside. In Somers Township (5 NW of Kenosha in Kenosha Co.), almost one-half of the roads were under water, gravel washouts were common, and basement damage was noted. Gravel washouts and basement flooding were also reported south of Sturtevant (Racine Co.). Refer to the Green Lake County May 25th flood event for additional information. Lightning struck a home in Brodhead, resulting in a minor fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 1:00 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 20 2004 .DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING. SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN- ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH SUNDAY. BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET. GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. EISE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 830 AM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-211027- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 830 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND AGAIN TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. EISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 429 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202224- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 429 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... STRONG THUNDERSTORMS STRETCHING IN A NARROW LINE FROM MILWAUKEE...WEST THROUGH WALES TO JUST EAST OF FORT ATKINSON WERE MOVING EAST AT 30 MPH. PEOPLE IN THE CITIES OF WEST ALLIS...NEW BERLIN AND NORTH PRAIRIE SHOULD BE PREPARED FOR A BRIEF PERIOD OF TORRENTIAL RAINFALL AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN DEPTH. THUNDERSTORM ACTIVITY ACROSS SOUTHERN WISCONSIN IS EXPECTED TO INCREASE LATE THIS AFTERNOON AND INTO THE EVENING. PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO PREPARE FOR RAPIDLY CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES. DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 452 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202252- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 452 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A CLUSTER OF THUNDERSTORMS COVERING MUCH OF WAUKESHA...MILWAUKEE AND EASTERN RACINE COUNTY WILL CONTINUE MOVING EAST AT 30 MPH. THE AREA FROM NORTH PRAIRIE TO DELAFIELD...EAST TO FOX POINT AND RACINE CAN EXPECT THUNDERSTORMS PRODUCING A BRIEF PERIOD OF TORRENTIAL RAIN...DANGEROUS LIGHTNING AND POSSIBLY SOME HAIL. SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN DEPTH. PEOPLE IN FAR SOUTHERN WISCONSIN ARE URGED TO BE PREPARED FOR RAPIDLY CHANGING CONDITIONS AND STAY TUNED FOR LATER UPDATES. DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 522 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202301- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 522 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... THUNDERSTORMS WILL EXIT EASTERN WAUKESHA COUNTY BY 545 PM AND CONTINUE A BIT LONGER ACROSS MILWAUKEE COUNTY. THE STORMS ARE MOVING EAST AT 30 MPH AND WILL AFFECT THE CITIES OF BROOKFIELD...GLENDALE...MILWAUKEE AND OAK CREEK THROUGH 6 PM. NO SEVERE WEATHER HAS BEEN REPORTED. BE PREPARED FOR A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLE HAIL. SOME PONDING OF WATER ON ROADS AND IN LOW LYING AREAS IS POSSIBLE. DRIVE WITH CAUTION AND DONT PROCEED THROUGH WATER OF AN UNKNOWN DEPTH. ELSEWHERE ACROSS SOUTHERN WISCONSIN...SKIES WERE GENERALLY QUIET. THERE WERE SOME LIGHTER SHOWERS MOVING EAST ACROSS IOWA AND DANE COUNTIES. DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 548 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202324- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 548 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... ALL THE THUNDERSTORMS HAVE EXITED SOUTHERN WISCONSIN. THE STRONG STORMS THAT WERE OVER MILWAUKEE...WAUKESHA AND RACINE COUNTIES EARLIER HAVE NOW MOVED OUT OVER LAKE MICHIGAN. FOR NOW...THE SEVERE THUNDERSTORM WATCH WILL CONTINUE...AT LEAST UNTIL WE ARE CERTAIN THE THREAT FOR SEVERE THUNDERSTORM DEVELOPMENT HAS ENDED. MORE STORMS WERE TRYING TO INTENSIFY NEAR THE ILLINOIS AND WISCONSIN BORDER BY LAFAYETTE AND GREEN COUNTIES. THESE STORMS ARE MOVING EAST AT 30 MPH. REMAIN ALERT FOR CHANGEABLE WEATHER THIS EVENING. DAVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 604 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 604 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM. THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 611 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 611 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING EAST AT ABOUT 25 MPH. THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM. PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO 60 MPH ARE POSSIBLE AS WELL.
The Milwaukee radar (KMKX), 92 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
7 hail, 3 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403797, 5403798, 5403799, 5403800, 5403802, 5403804, 5403801, 5403805, 5403808, 5403807, 5403803, 5403806.